West Virginia, 2017

Damaging Winds in West Virginia, July 7, 2017

July 7, 2017 · NWS RLX · 19 events in 10 counties and zones

Showers and thunderstorms developed across Ohio and Indiana during the afternoon of the 7th. In a very unstable atmosphere, this activity strengthened through the afternoon, moving through the middle Ohio River Valley and Central Appalachians during the late afternoon and evening, producing damaging winds gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed across Ohio and Indiana during the afternoon of the 7th. In a very unstable atmosphere, this activity strengthened through the afternoon, moving through the middle Ohio River Valley and Central Appalachians during the late afternoon and evening, producing damaging winds gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 2:20 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 7, 2:20 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
320 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Cold front crosses Saturday morning. Cooler and less humid
under high pressure Sunday. Unsettled weather returns next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 157 PM Friday...

A series of convective complexes will affect the area this
afternoon and tonight. Radar and sfc obs one complex spreading
showers and thunderstorms across southeast OH. This activity
will likely produce heavy rain and gusty winds up to 40 knots
across the northern sections late this afternoon and evening.

Models bring a second storm complex dropping southeast, closer
to the front, moving into an unstable area. Deep layered shear
increases to 50 knots, pwats around 2 inches and sfc CAPE
decreasing to 1000 J/Kg suggest storms could reaching severe
limits prior and after 00Z tonight. The major threat will be
damaging winds. There is a severe thunderstorm watch in effect
until 00Z Saturday.

The actual cold front crosses the area by 12Z Saturday and
exits the eastern mountains by mid morning. Conditions will
improve behind the front with drier airmass and high pressure
building from the west.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 320 PM Friday...

With the cold front having exited the area, expecting a dry
period before more unsettled weather returns. Temperatures will
remain seasonal, but much drier air filtering in will keep
conditions pleasant. Used a blend of guidance.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 320 PM Friday...

Northwest flow will become more zonal as the overall longwave
pattern de-amplifies across the US. Multiple low pressure
centers well north of the area will continue sending waves of
energy southward, keeping periods of unsettled weather through
the week ahead.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

Radar images show a thunderstorm complex moving southeast across
northern to central OH. This complex is expected to reach
southeast OH around 20Z, PKB around 21Z and CKB around 21-22Z.
Coded brief IFR conditions along the heavier showers. These
conditions are developing ahead of a cold front under high
instability and enough deep layered shear.

Models suggest there will be another batch of showers and
thunderstorms along the cold front. Although sfc CAPE will
decrease with the FROPA, but deep layered shear increase to
about 50 knots. These conditions bring supercell composite
parameter to about 5, conducive to severe weather. In fact, a
severe thunderstorm watch has been issued for portions of
southeast OH and WV until 00Z Saturday.

Estimated the timing of storms reaching northern sites and
included strong gusty winds. Overall, expect VFR conditions, but
MVFR/LIFR along showers and storms through tonight.

IFR possible in lingering showers/storms and post frontal
stratus into Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective winds could be stronger than
expected. Timing and duration of IFR/LIFR conditions may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L

AFTER 18Z SATURDAY...
Dense valley fog possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/DTC
NEAR TERM...ARJ/MZ
SHORT TERM...DTC
LONG TERM...DTC
AVIATION...ARJ
Hazardous weather outlook, Jul 7, 12:31 PM EST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
131 PM EDT Fri Jul 7 2017

OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
131 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Boone-Clay-Northwest Randolph-Southeast Randolph-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024-025-033-034-515>524-081745-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 7, 1:07 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017

OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
      3965 8237 3968 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243

30
Local storm report, Jul 7, 1:46 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     SOMERSET                39.81N  82.30W
07/07/2017                   PERRY              OH   TRAINED SPOTTER

            TREES AND POWERLINES DOWN IN SOMERSET

&&

EVENT NUMBER RLX1700525

COOPER
Local storm report, Jul 7, 2:10 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     NEW LEXINGTON           39.71N  82.21W
07/07/2017                   PERRY              OH   911 CALL CENTER

            MULTIPLE TREES DOWN THROUGHOUT NEW LEXINGTON

&&

EVENT NUMBER RLX1700526

MPK
Local storm report, Jul 7, 2:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     1 SSE MCCONNELSVILLE    39.64N  81.84W
07/07/2017                   MORGAN             OH   FIRE DEPT/RESCUE

            FIRE DEPARTMENT SAID SEVERAL TREES DOWN AROUND
            MCCONNELSVILLE... RTE 376 HAS SOUTHBOUND LANE CLOSED
            FROM ONE TREE AND BOTH LANES ARE CLOSED SOUTH OF TOWN
            FROM A LARGE TREE.

&&

EVENT NUMBER RLX1700527

MPK
Local storm report, Jul 7, 2:34 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 E DEVOLA              39.47N  81.44W
07/07/2017  M0.50 INCH       WASHINGTON         OH   PUBLIC

&&

EVENT NUMBER RLX1700528

MPK

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 7, 2:39 PM EST
Where
Wood County, 1.42 mi S of Parkersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.250, -81.548

Multiple trees were blown down at the City Park in South Parkersburg.

Thunderstorm Wind, Wood

When
July 7, 2:39 PM EST
Where
Wood County, 0.87 mi SW of Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.320, -81.540

Numerous trees were blown down by thunderstorm winds.

Thunderstorm Wind, Pleasants

When
July 7, 2:46 PM EST
Where
Pleasants County, 0.76 mi NE of Walnut Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.437, -81.118

Multiple trees were blown down along Mount Carmel Ridge.

Thunderstorm Wind, Pleasants

When
July 7, 2:47 PM EST
Where
Pleasants County, 0.58 mi N of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.388, -81.201

Several trees were blown down along Morgan Avenue in St. Marys.

Thunderstorm Wind, Tyler

When
July 7, 3:00 PM EST
Where
Tyler County, 0.83 mi S of Sistersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.558, -80.999

Multiple trees downed in Sistersville, one fell on a building.

Thunderstorm Wind, Pleasants

When
July 7, 3:00 PM EST
Where
Pleasants County, 0.69 mi S of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.360, -81.020

Thunderstorm winds blew down several trees near Hebron.

Thunderstorm Wind, Ritchie

When
July 7, 3:05 PM EST
Where
Ritchie County, 0.69 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.210, -81.050

Multiple trees were downed in Harrisville.

Thunderstorm Wind, Harrison

When
July 7, 3:45 PM EST
Where
Harrison County, 1.04 mi ESE of Pine Bluff
Measured
45 kt (52 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
39.414, -80.312

The automated weather station at Clarksburg Benedum Airport measured a 52 mph gust. Nearby in Pine Bluff and Enterprise, multiple trees were blown down. One oak tree landed on a house and damaged the roof. Saturated soils from recent rain likely contributed to the number of downed trees.

Thunderstorm Wind, Randolph

When
July 7, 5:07 PM EST
Where
Randolph County, Huttonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.720, -79.980

Thunderstorm winds blew a tree down along Route 250 near Huttonsville.

Thunderstorm Wind, Randolph

When
July 7, 5:08 PM EST
Where
Randolph County, 0.69 mi N of Bowden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.910, -79.700

Multiple trees were blown down along Old Route 33 in Bowden.

Thunderstorm Wind, Mason

When
July 7, 7:38 PM EST
Where
Mason County, 0.43 mi WNW of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.833, -82.137

A tree was blown down along Chestnut Street in Henderson.

Thunderstorm Wind, Mason

When
July 7, 7:43 PM EST
Where
Mason County, 0.8 mi SSW of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.840, -82.087

Thunderstorm winds blew a tree down along Route 2 east of Point Pleasant.

Thunderstorm Wind, Wayne

When
July 7, 7:44 PM EST
Where
Wayne County, 0.75 mi W of Ceredo
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.399, -82.564

Thunderstorm winds downed a tree along A Street in Ceredo.

Thunderstorm Wind, Mason

When
July 7, 7:44 PM EST
Where
Mason County, 0.51 mi NNW of New Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.987, -81.974

A tree was downed along 5th Street in New Haven.

Thunderstorm Wind, Wayne

When
July 7, 7:50 PM EST
Where
Wayne County, 1.77 mi ESE of Neal
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.340, -82.570

A tree fell down along Docks Creek Road, south of the Tri-State Airport.

Thunderstorm Wind, Cabell

When
July 7, 7:55 PM EST
Where
Cabell County, 2.34 mi NNE of Barboursville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.450, -82.260

Multiple trees were downed along Blue Sulphur Road.

Thunderstorm Wind, Cabell

When
July 7, 8:00 PM EST
Where
Cabell County, 1.28 mi WSW of Dudley Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.490, -82.170

Several trees were blown down along Cooper Ridge Road.

Thunderstorm Wind, Cabell

When
July 7, 8:05 PM EST
Where
Cabell County, 1.08 mi E of Malcom Spgs Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.450, -82.130

Thunderstorm winds blew down multiple trees along Glenwood Road.

Thunderstorm Wind, Putnam

When
July 7, 8:14 PM EST
Where
Putnam County, 2.82 mi S of Hurricane
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.390, -82.020

Multiple trees were blown down along Charleys Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698738, 698739, 698741, 698742, 698740, 698743, 698744, 698745, 698989, 698990, 698986, 698987, 698980, 698988, 698981, 698983, 698984, 698985, 698982.